Colorado, 2021

Debris Flows in Colorado, July 22, 2021

July 22, 2021 · NWS GJT · 3 events in 3 counties and zones

Even with high pressure centered over the region, deep monsoonal moisture continued to advect into western Colorado. In addition to the well above normal precipitable water values across the area, the passage of a subtle shortwave trough resulted in the development of widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Even with high pressure centered over the region, deep monsoonal moisture continued to advect into western Colorado. In addition to the well above normal precipitable water values across the area, the passage of a subtle shortwave trough resulted in the development of widespread showers and thunderstorms. Some storms produced heavy rain which led to debris flows including across portions of the Grizzly Creek Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 22, 1:25 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
225 PM MDT Thu Jul 22 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 225 PM MDT Thu Jul 22 2021

The center of high pressure aloft over the Four Corners today and
an upper level closed low over west TX will both shift slowly
northwest through Friday. The higher than normal precipitable
water over the region with values as high as 1.2 inches will
remain in place. Steering flow will remain weak...although pick up
some out of the east across the far south Friday. This all being
the case, there will be showers/storms lingering into the night
tonight with outflow boundaries causing breezy conditions across
the valleys, then a repeat of the same development of
showers/storms by Friday noon. Locally heavy rainfall will
continue to be a concern with greatest impacts in the San Juan
Mountains and over recent burn scars. The Flash Flood Watch in
effect through midnight tonight for the San Juan mountains has
been issued again for Friday noon to midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Jul 22 2021

By Saturday night, drier air working its way over the northern
periphery of the high pressure cell will begin to invade
northwestern parts of the area... northeast UT and far northern
CO... and will result in less coverage of daily showers/storms in
those areas Saturday through Monday. I-70 will be near this line
of demarcation between the drier air to the north and more humid
air to the south. To the south, surface dewpoints and precipitable
water will change little as the aforementioned upper level trough
axis migrates slowly westward. Scattered to numerous thunderstorms
with locally heavy rainfall will continue to be a concern through
the weekend and early next week.

Ensemble mean output favors the moisture associated with the
easterly wave migrating clockwise around the upper level high
pressure, while the high center shifts eastward back over the
Plains by next mid-week. That brings the higher moisture content
back over our region with an open door of continual southeasterly
to southerly fetch from the sub-tropics.

Temperatures will remain near to slightly below normal during the
day and above normal at night with the added moisture and effects
of cloud cover through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu Jul 22 2021

Thunderstorms have blossomed near GUC within the last hour and
expect activity to expand over all ranges over the next two.
Storms will hung higher terrain through about 21Z before drifting
over some valleys through the evening and possibly overnight.
Highest confidence in TSRA remain over mountain TAF sites,
including TEX and ASE though VCTS is a safe bet for all TAF sites
this afternoon. VFR conditions will prevail over the next 24 hours
outside of convection. However, if a thunderstorm directly
impacts a terminal, temporary MVFR conditions are possible.

&&

.HYDROLOGY...
Issued at 225 PM MDT Thu Jul 22 2021

Monsoon flow will continue to bring heavy rain producing showers
and thunderstorms to much of eastern Utah and western Colorado
over the next 7 to 10 days. Storms will be slow moving with some
training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. No changes were made to the current
Flash Flood Watches which remain in effect for the San Juan
Mountains from noon today to midnight tonight and again Friday
noon to midnight. We will continue to monitor the potential for
additional highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ008-010-013-
     018-019.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ018-019.

UT...None.
&&

SHORT TERM...BM
LONG TERM...BM
AVIATION...ERW
HYDROLOGY...BM
Hazardous weather outlook, Jul 22, 1:17 AM MST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
217 AM MDT Thu Jul 22 2021

COZ001>014-017>023-UTZ022>025-027>029-231400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
217 AM MDT Thu Jul 22 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Deep monsoonal moisture will result in another round of scattered
to numerous showers and thunderstorms across the region today.
Heavy rain and gusty outflow winds will accompany the strongest
storms. Localized flash flooding will be possible in response to
heavy rains and saturated soils. Showers will linger overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Localized flash
flooding will be possible in response to heavy rains and
saturated soils. Temperatures will trend near to slightly below
normal in response to increased clouds and showers. Unsettled
weather is expected into the new work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 22, 1:23 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Thu Jul 22 2021

COZ010-222115-
Gore and Elk Mountains/Central Mountain Valleys CO-
223 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PITKIN COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Aspen, or 40 miles southeast of Glenwood Springs,
moving northwest at 10 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meridith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3921 10662 3914 10666 3915 10671 3928 10683
      3939 10674
TIME...MOT...LOC 2022Z 155DEG 8KT 3923 10670

ERW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 debris flow. Local standard time, as filed.

Debris Flow, Eagle

When
July 22, 2:49 PM MST
Where
Eagle County, 0.69 mi N of Avon to 0.61 mi N of Avon
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
39.640, -106.520

Nottingham Road west of Buck Creek Road in Avon was closed for several hours after multiple mudslides occurred as a result of heavy rains.

Debris Flow, Garfield

When
July 22, 4:00 PM MST
Where
Garfield County, 3.81 mi NNW of Shoshone to 2.76 mi NNW of Shoshone
Cause
Heavy Rain / Burn Area
Property damage
$2.5 million
Reported by
Department of Highways
Coordinates
39.580, -107.210

Heavy rain formed over the Grizzly Creek burn scar near Glenwood Springs, CO which caused a major mudslide across the Colorado River near MM 124 of Interstate 70. According to CDOT, the material in the river resulted in some damming of the river. Additionally, a smaller mudslide occurred at MM 129 at the same time and flowed across I-70 with an unknown depth. I-70 was closed for an extended period due to cleanup operations.

Debris Flow, Pitkin

When
July 22, 6:00 PM MST
Where
Pitkin County, 4.75 mi N of Redstone to 4.6 mi N of Redstone
Cause
Heavy Rain
Property damage
$300,000
Reported by
Park/Forest Service
Coordinates
39.248, -107.217

Heavy rains resulted in a debris flow of mud, branches and rocks across Avalanche Creek Road. The road remained closed and impassable overnight before reopening the next morning.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965330, 965331, 965332.